Hello, to everyone! I am new to the forum but have been reading the posts for a while. I have had chronic vertigo/imbalance for over 20 years and have not given up on trying to find a definitive diagnosis. I have been through the whole gamut of tests and specialists so I believe I have gone to just about everyone I could think of. Except an Osteopath. I recently came upon a Doctor of Osteopath (DO) who specializes in headaches. I do not have headaches or that much pain but my main complaint is the constant feeling of motion/mild vertigo. It is accompanied by neck pain (not necessarily together) and I have osteoarthritis in my lower neck (C5, 6, 7) and my C1 and C2 are slightly twisted and tilted. I have been using chiropractic for years and it has been the only real relief I have had - until the last couple of years. It seems as though the adjustments work for a while then the symptoms come back. So, I ended up with a DO as another path to see if I can find a cause. He seemed to answer all the questions and all my symptoms seem to fit his diagnosis of hypersensitive nerves in the neck and brainstem area. Also, MAV was mentioned. His treatment plan is to start me on meds to get the nerves to settle down so that he can do some physical manipulation on my upper neck muscles and tendons without sending me spinning! He has prescribed Gabapentin but I just tried it last night and I was VERY dizzy until it wore off after about 12 hours. I do not want to take anything that makes things worse! Anyway, I have noticed that some on here take verapamil or SSRsI but side-effects are not mentioned. I am looking for something that hopefully will settle down my hyper nerves but not send me spinning either. Has anyone used Diamox? I read that that works for MAV sometimes. Anyway, I was hoping that if anyone reading this may offer a bit of advice as to whether many of these meds that everyone is taking cause dizziness as a strong side-effect. Thank you all for posting such good information and sharing your stories. It is good to know that I am not alone in this!
An initial increase in dizziness is sometimes a good sign because it shows that your body is reacting to the medication. Some patients find that if they stick with the medication for a few more weeks, and possibly raise the dose, that it will be effective at relieving symptoms.
The Following User Says Thank You to bindar For This Useful Post: jsgoofn (06-02-2011)
Thanks for the info - however, the dizziness is so bad that it is worse than the initial symptoms that I am trying to get rid of. I don't have the luxury of waiting a few weeks to see if it will settle down because I have to work. Even if I did have the ability to wait, I do not want to get started on a drug that I have to stay on forever to keep my symptoms at bay. But thanks anyway!!
I totally understand how you feel! I havent started pharmaceutical treatment for MAV yet, but I really hope the first trial medication works for me!
Dr. Timmothy Hain, a well known Neurologist, favors Effexor, Topamax and Verapamil [followed by Propranolol and Nortriptyline]. You may want to look into these drugs and speak to your doctor about them.
Thanks for those good wishes! I am always leery of any meds. I have been going the physical route - chiropractic, acupuncture, trigger point therapy, etc., and have been getting good results. It is not completely gone but I am doing much better after having done the trigger point therapy. I really don't think the drugs are the answer because all they do is cover the symptoms and never get to the root problem. Many times, it is a physical defect of some sort. But then again, if the nerves are the culprit, then indeed drugs would be the answer to settle them down. Good luck to you too - I am sure we will both find what we are looking for - a relatively normal life!!